Hail, Platte
- When
- June 16, 2:43 PM MST
- Where
- Platte County, 4.54 mi NE of Chugwater
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.800, -104.750
A severe thunderstorm moved off the South Laramie Range in Laramie County moving northeast into Platte County where it produced widespread quarter to golfball size hail. The hail was so heavy in parts that hail accumulation measured around four to six inches deep on area roadways including Interstate 25.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A severe thunderstorm moved off the South Laramie Range in Laramie County moving northeast into Platte County where it produced widespread quarter to golfball size hail. The hail was so heavy in parts that hail accumulation measured around four to six inches deep on area roadways including Interstate 25. In addition, a strong thunderstorm produced several inches of accumulating pea and marble hail along Interstate 80 near Laramie.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 16, 12:44 PM MST, 1 hour 59 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 144 PM MDT Sun Jun 16 2019 .SHORT TERM...(This evening through Tuesday) Issued at 139 PM MDT Sun Jun 16 2019 Tonight...With a moist atmosphere in the low and mid levels and a decent theta-e ridge overhead, expect scattered to numerous showers this evening along with some thunderstorms. With CAPE from 1500 to 2000 J/kg, and bulk shear near 35 knots, a few storms may become strong to severe through the early evening hours. Some leftover showers will continue over our eastern counties after midnight. Monday...Will see another round of scattered to numerous showers, and some thunderstorms in the afternoon and evening in the moist atmosphere as a shortwave trough aloft passes nearby. Temperatures continued somewhat cooler with cloud cover and precipitation coverage. Tuesday...Even more widespread coverage of afternoon and evening showers and thunderstorms with an increase in moisture and a surface trough to help focus the convective development. .LONG TERM...(Wednesday through Sunday) Issued at 139 PM MDT Sun Jun 16 2019 Wednesday...Considerably less coverage of showers and thunderstorms as drier air is advected into our counties with west northwest flow at low and mid levels. With less coverage of clouds and precipitation, temperatures will be warmer. Thursday...Relatively strong west flow aloft prevails, and with some available low and mid level moisture, will see mainly isolated showers and thunderstorms in the afternoon and evening, mainly east of I-25. Friday...As the southwest flow aloft strengthens, a cold front will dip into our counties, helping to increase the coverage of showers and thunderstorms along the frontal convergence zone. Saturday...A passing shortwave trough aloft will help produce scattered afternoon and evening showers and thunderstorms. Sunday...Zonal flow aloft prevails and with adequate low and mid level moisture, expect scattered late day showers and thunderstorms again, with the cloud cover limiting heating and keeping temperatures a bit below normal. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 121 PM MDT Sun Jun 16 2019 Scattered to numerous showers and thunderstorms developing across the area...with higher concentration of storms expected to be between Cheyenne, Sidney, Alliance and Scottsbluff this afternoon. Storms should start to diminish mid-evening with potential of IFR ceilings Cheyenne, Sidney, Scottsbluff and Alliance areas late tonight. && .FIRE WEATHER... Issued at 139 PM MDT Sun Jun 16 2019 Minimal concerns the next several days with a relatively moist atmosphere, precipitation coverage and cool temperatures. && .HYDROLOGY... Issued at 139 PM MDT Sun Jun 16 2019 Hydrologic concerns will continue for the Upper North Platte and Laramie Rivers and their tributaries due to a ripe high elevation snow pack and increasing chances for rain on snow-melt today through Tuesday. Latest RFC forecasts maintain minor flood potential near Saratoga and along portions of the Laramie Watershed. Current model QPF indicates the potential for significant precipitation above 9000 feet in the form of rain with daytime temperatures in the 50s to lower 60s and nighttime low temperatures of 35 to 40 degrees. Runoff due to saturated soils will likely cause streams and rivers to rise through Tuesday. A River Flood Warning remains in effect for the Upper North Platte River near Saratoga. Additional flood watches and warnings may be required with the potential for heavier, slow moving convection. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RUBIN LONG TERM...RUBIN AVIATION...JG FIRE WEATHER...RUBIN HYDROLOGY...RUBIN
Hazardous Weather Outlook National Weather Service Cheyenne WY 544 AM MDT Sun Jun 16 2019 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 171145- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 544 AM MDT Sun Jun 16 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered showers and thunderstorms will move across the area early this morning. Additional showers and thunderstorms will develop this afternoon and early evening over southeast Wyoming and western Nebraska. Isolated strong to marginally severe thunderstorms with brief wind gusts to 60 mph and hail to the size of quarters will be possible south of a line from Laramie to Alliance. Locally heavy rainfall may result in minor flooding. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Showers and scattered afternoon and early evening thunderstorms will develop Monday and Tuesday, with lesser activity mid to late week. Isolated strong to marginally severe thunderstorms with brief wind gusts to 60 mph and hail to the size of quarters will be possible east of a Chadron to Cheyenne line Monday. Locally heavy rainfall may result in minor flooding. .Spotter information statement... Spotters are encouraged to report hail and strong thunderstorm winds to the National Weather Service. WYZ104-105-109>115-171145- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 544 AM MDT Sun Jun 16 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Showers and scattered afternoon and early evening thunderstorms will develop. Severe weather is not expected, however gusty winds and locally heavy rainfall are possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Showers and scattered afternoon and early evening thunderstorms will develop Monday and Tuesday, with lesser activity mid to late week. Severe weather is not expected, however gusty winds and locally heavy rainfall are possible. A ripe snow pack remains above 9000 feet over the mountains, and rain on snow-melt could cause flooding concerns. Be alert for rapid increases in flow through area rivers and streams. A River Flood Warning continues for the Upper North Platte River at Saratoga. .Spotter information statement... Spotter activation will not be required.
Special Weather Statement National Weather Service Cheyenne WY 247 PM MDT Sun Jun 16 2019 WYZ106-107-162115- East Platte County WY- Central Laramie Range and Southwest Platte County WY- 247 PM MDT Sun Jun 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PLATTE COUNTY UNTIL 315 PM MDT... At 246 PM MDT, Doppler radar was tracking a strong thunderstorm over Westview Circle, or 8 miles west of Wheatland, moving southeast at 20 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wheatland, Chugcreek, Lakeview North, Westview Circle and Y-O Ranch. This includes Interstate 25 in Wyoming between mile markers 76 and 83. LAT...LON 4201 10526 4217 10514 4207 10487 4192 10507 TIME...MOT...LOC 2046Z 300DEG 16KT 4206 10512 Mokry
Special Weather Statement National Weather Service Cheyenne WY 311 PM MDT Sun Jun 16 2019 WYZ106-107-162130- East Platte County WY- Central Laramie Range and Southwest Platte County WY- 311 PM MDT Sun Jun 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PLATTE COUNTY UNTIL 330 PM MDT... At 311 PM MDT, Doppler radar was tracking a strong thunderstorm over Y-O Ranch, or near Wheatland, moving southeast at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wheatland, Chugcreek, Bordeaux, Y-O Ranch and Slater. This includes Interstate 25 in Wyoming between mile markers 72 and 82. LAT...LON 4200 10505 4209 10498 4203 10478 4191 10489 TIME...MOT...LOC 2111Z 300DEG 19KT 4201 10496 Mokry
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
327 PM MDT SUN JUN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL S CHUGWATER 41.76N 104.82W
06/16/2019 M1.75 INCH PLATTE WY EMERGENCY MNGR
FIRE CHIEF CALLED IN TO DISPATCH. TIM ASH
&&
WILLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
330 PM MDT SUN JUN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 1 SSW CHUGWATER 41.74N 104.83W
06/16/2019 M1.75 INCH PLATTE WY TRAINED SPOTTER
&&
JGSpecial Weather Statement
National Weather Service Cheyenne WY
331 PM MDT Sun Jun 16 2019
WYZ106-107-162145-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
331 PM MDT Sun Jun 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PLATTE COUNTY UNTIL
345 PM MDT...
At 331 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Chugwater, or 21 miles south of Wheatland, moving
northeast at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of south central
Platte County.
LAT...LON 4167 10498 4173 10506 4183 10494 4181 10486
4174 10492 4171 10488
TIME...MOT...LOC 2131Z 229DEG 19KT 4174 10496
MokrySpecial Weather Statement
National Weather Service Cheyenne WY
332 PM MDT Sun Jun 16 2019
WYZ106-107-162145-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
332 PM MDT Sun Jun 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLATTE COUNTY UNTIL
345 PM MDT...
At 332 PM MDT, Doppler radar was tracking a strong thunderstorm near
Slater, or 9 miles southeast of Wheatland, moving southeast at 25
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Slater.
LAT...LON 4195 10494 4201 10487 4195 10467 4189 10472
4189 10480 4186 10484
TIME...MOT...LOC 2132Z 299DEG 20KT 4195 10483
MokryThe Cheyenne radar (KCYS), 72 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
6 hail. Local standard time, as filed.
Photo received through social media of hail accumulation of four to six inches deep on area road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820087, 820089, 820091, 820092, 820093, 820094.